Off warfarin 3 weeks early

Hi I have written a couple of posts on here, had dvt right calf and put on warfarin for 12 weeks. I had a horrendous time with this medication and never managed to get it changed, even though coag clinic were happy to monitor me on sinthrom. I was bounced back and forth and doc wanted it in writing. Sat it out at the dvt clinic today, 3 hours later they had finally found my consultant and he said I can stop the warfarin now! It's 3 weeks earlier than expected date so been on for 9 weeks. Keeping fingers crossed it's gonna be ok and not reoccurr. Was caused by birth control they are sumising.

15 Replies

  • Hello, I too had blood clots in my right. Calf and my groin and was on warfarin for three months, it's the worst medication I have ever taken as it caused so many side effects, am glad that I'm no longer taking it, I wasn't offered anything else, and I didn't know there was an alternative, the doctor thinks my DVT was caused by the steroids I take for PMR, but it was never proved, I'm glad hour better, I think the trick is to move about as much as you can and walk often to keep the blood flowing , good luck

  • Hi Eastender,

    Thanks for replying, I have just ad a call from my anticoagulant clinic and explained everything as to why my warfarin was stopped and not given their other type they use 'sinthrome' they said by the time I was at correct inr i would be off it, so no point, they saw how ill I was from this terrible med. Hoping they never see me again there in the nicest way, they would definitely try and put me on the other type. My first night without the warfarin was quite calming, everything under my ribs didn't swell and no neck pain, just waiting for rest of my body to get back to normal. Fingers crossed we both don't get another and we've removed the risk. Take care!

  • Thank you for your caring reply, let's hope the future is warfarin free, it's a horrible drug and caused me months of problems, and was unable to leave the house, unless I knew there was a bathroom near by, take care,

  • Clearly Warfarin is not suitable for everyone and, thankfully there are now alternatives. I would not wish for all current and future Warfarin patients to be wrongly informed however. I like many others have taken Warfarin for many years. 16 years up to now in my case and 25 in the case of my mother. It has saved both our lives, caused no side effects or other harmful consequences and in my case by self testing has been quite convenient.

    Warfarin is not a horrible drug for most patients so please don't panic if you are prescribed it!

  • Hi PBirt,

    I was only talking to someone yesterday who has been on warfarin 10 yrs and her only side effect is slight tiredness, she could take a new drug but can't get it prescribed because of the cost, another colleague of mine in a different part of the country has been told to use the newer drug but is scared to, she's had no problems with warfarin. I don't think it's a fact of scaring people as it helps thousands but people it does effect terribly should be listened to and tried on the alternative similar warfarin based tablet. In our country there are many on synthrome according to my coag clinic and is mainly used all over Europe. When say it has no side effects it obviously does to some and they shouldn't be made to suffer in pain, discomfort and unable to function. I am glad your well and hope that continues for many more years.take care


  • Thank you Drumcannon for the information about a different drug and that your finding it good, I hope you stay well. As for the doctor prescribing it that would be a whole new ball game, he wouldn't even prescribe the sinthrome that the coag clinic wrote in my book, because it didn't state in writing from a consultant, that's what was on my notes, honestly the whole thing was a complete nightmare. Anyway thanks again for the recommendation if it should arise again. Take care of yourself!

  • hi speacock36

    Im guessing warfarin doesnt suit everyone, i was on warfarin for 18 months, never had any reactions or side effects. ive been off them for nearly 2 months now,as i had a blood test(can only have when warfarin is out of your system) to see if i have any genes that might have caused my PE, so its wait and see til end of oct, when i see my consultant. I was a little nervous coming off warfarin(how would i feel) etc. but so far so good, not felt any different, and so far no syptoms have come back. I wish you well and fingers crossed you dont have them again. Im on a wait and see.

  • Hi vegewood,

    Glad you have got on so well with warfarin, I wish I had. Called in at anticoag this morning with thank you card and chocs, they told me they have put on the system not to give this patient warfarin, to try sinthrom so that was good news for me if it ever reocurrs. Keeping my fingers crossed all comes back negative for you so you can come off it too.

  • Hi speacock 36

    I was interested to read what you said about "everything swelling under my ribcage" - I seem to have the same problem - often my ribs hurt as well and also around my bra line.

    I've put this down to stomach problems - but you have certainly made me think again. I hadn't heard of this side effect before and wonder how common it is.

    Take care


  • Hi Marion, it was extremely painful as if everything under my rib cage wanted to explode, even undoing the bra it was a little less painful but still inflamed. The first doctor I saw gave me omeprazole and said I had slight IBS giving me buscopan. Went to my doctor the following week after still the same and he gave a prescribed IBS tablet, it still had no impact my sides between my hip and rib were swollen and stabbing pains and down the centre of my chest was solid and sore. I can tell you since stopping warfarin Tuesday my stomach has gone down a he'll of a lot with just twinges in my sides. I would see if if you could try the alternative, coagulation clinic said not everyone is suited to the warfarin or vice versa with synthrome. Hope you get sorted.


  • Thanks for your reply Sarah - You really have suffered.

    I told the GP that my hair comes out more frequently now and I also have broken blood vessels on my ankles and lower legs - but he said nothing to do with warfarin.

    Take care


  • That's absolute rubbish, my hair was and still is falling out, a lot, my hairdresser confirmed it a few weeks ago and wouldn't trim it. My doctor told me he didn't realise it could make hair fallout and the clinic have seen it too. I have had mouth ulcers, pains in neck and under jaw, swollen lymph nodes in my groin sending cramp and pain in my good leg this panicked me thinking I had another clot, Doppler proved enlarged groin lymph node and no clot. Phew. Had radiating burning lower back pain, painful shoulders and arms. Most of which has subsided. Each day has progressed to me feeling aa lot better. I also started getting small hard lumps, looked like tiny skintags but hard and irritating. I have never taken any other medication and wasn't on any when this started so it can't be blamed on anything else. I really wanted this medication to make me better and it did I guess but with 8 weeks of hell, I actually felt like I was dying inside but kept telling myself the next day I'll feel better, but I didn't. All I can say is if you go to a clinic to get your inr checked is ask them to seen if you can try the alternative and get them to find the consultant to write to your doctor, mine wanted it in writing and it just went backwards and forwards until the dvt clinic stepped in and found my consultant who told me to stop taking it. Good luck.

  • Thanks for your reply - he said not to worry unless I was getting bald patches. A nurse at the GP's surgery tests my blood and the GP tells me the dose to continue on.

    You sound as though you really have had a bad time - hope it soon gets completely out of your system.

    Take care and hope you are soon feeling much better.


  • Thanks Marion I am feeling great so far today, just a few aches at the moment. Nothing like telling a women not to worry unless you have bald patches, I hope that doesn't happen for you. Take care.


You may also like...